Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 70, NWS Northern Indiana

October 22, 2017

NWS Northern Indiana issued this small craft advisory at Oct 22, 2017, 3:53 PM EDT. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2017, 3:53 PM EDT (19:53 UTC)
Expired
Oct 24, 2017, 2:00 PM EDT
In force
46 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

646 
WHUS73 KIWX 221953
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
353 PM EDT SUN OCT 22 2017

LMZ043-046-230300-
/O.NEW.KIWX.SC.Y.0070.171022T1953Z-171023T0300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
353 PM EDT SUN OCT 22 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* WINDS...SOUTH WIND BECOMING NORTH 10 TO 20 KNOTS. GUSTS TO
  AROUND 25 KNOTS THROUGH MIDNIGHT. 

* WAVES...3 TO 5 FEET SUBSIDING TO BETWEEN 2 AND 4 FEET AFTER
  MIDNIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
7 follow-up statements
211 
WHUS73 KIWX 230139
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
939 PM EDT SUN OCT 22 2017

LMZ043-046-230900-
/O.EXT.KIWX.SC.Y.0070.000000T0000Z-171023T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
939 PM EDT SUN OCT 22 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM EDT MONDAY...

* WINDS...NORTH 10 TO 20 KNOTS. 

* WAVES...3 TO 6 FEET.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
235 
WHUS73 KIWX 230810
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 AM EDT MON OCT 23 2017

LMZ043-046-231615-
/O.EXT.KIWX.SC.Y.0070.000000T0000Z-171024T1800Z/
/O.NEW.KIWX.GL.A.0009.171024T1800Z-171025T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
410 AM EDT MON OCT 23 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 PM EDT TUESDAY...
...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WATCH, WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT. 

* WINDS...NORTH 10 TO 20 KNOTS BACKING NORTHWEST 15 TO 25 KNOTS
  TODAY. WEST 15 TO 25 KNOTS VEERING NORTHWEST TONIGHT. NORTHWEST
  TO 30 KNOTS WITH 35 KNOT GALE FORCE GUSTS POSSIBLE TUESDAY
  AFERNOON AND NIGHT. 

* WAVES...3 TO 6 FEET BUILDING TO 8 TO 12 FEET TONIGHT AND 10 TO
  14 FEET TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
945 
WHUS73 KIWX 231512
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1112 AM EDT MON OCT 23 2017

LMZ043-046-232315-
/O.CON.KIWX.SC.Y.0070.000000T0000Z-171024T1800Z/
/O.CON.KIWX.GL.A.0009.171024T1800Z-171025T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1112 AM EDT MON OCT 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
TUESDAY...
...GALE WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...

* WINDS...NORTH 10 TO 20 KNOTS BACKING NORTHWEST 15 TO 25 KNOTS 
  TODAY. WEST 15 TO 25 KNOTS VEERING NORTHWEST TONIGHT. 
  NORTHWEST TO 30 KNOTS WITH 35 KNOT GALE FORCE GUSTS POSSIBLE 
  TUESDAY AFERNOON AND NIGHT. 

* WAVES...3 TO 6 FEET BUILDING TO 8 TO 12 FEET TONIGHT AND 10 TO 
  14 FEET TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
618 
WHUS73 KIWX 231948
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
348 PM EDT MON OCT 23 2017

LMZ043-046-240400-
/O.CON.KIWX.SC.Y.0070.000000T0000Z-171024T1800Z/
/O.CON.KIWX.GL.A.0009.171024T1800Z-171025T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
348 PM EDT MON OCT 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
TUESDAY...
...GALE WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...

* WINDS...NORTHWEST 15 TO 25 KNOTS VEERING WEST TONIGHT. WEST TO
  30 KNOTS WITH GUSTS TO 35 KNOT GALES POSSIBLE TUESDAY AFTERNOON
  AND NIGHT. 

* WAVES...4 TO 7 FEET BUILDING TO 10 TO 14 FEET LATE TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
716 
WHUS73 KIWX 240204
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1004 PM EDT MON OCT 23 2017

LMZ043-046-241015-
/O.CON.KIWX.SC.Y.0070.000000T0000Z-171024T1800Z/
/O.CON.KIWX.GL.A.0009.171024T1800Z-171025T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1004 PM EDT MON OCT 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
TUESDAY...
...GALE WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
LATE TUESDAY NIGHT...

* WINDS...NORTHWEST 15 TO 25 KNOTS VEERING WEST OVERNIGHT. WEST 
  TO 30 KNOTS WITH GUSTS TO 35 KNOT GALES POSSIBLE TUESDAY 
  AFTERNOON AND NIGHT. 

* WAVES...4 TO 7 FEET BUILDING TO 10 TO 14 FEET LATE TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
805 
WHUS73 KIWX 240839
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 AM EDT TUE OCT 24 2017

LMZ043-046-241645-
/O.CON.KIWX.SC.Y.0070.000000T0000Z-171024T1800Z/
/O.UPG.KIWX.GL.A.0009.171024T1800Z-171025T0900Z/
/O.NEW.KIWX.GL.W.0014.171024T1800Z-171025T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
439 AM EDT TUE OCT 24 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM EDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING, WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
EDT WEDNESDAY.  

* WINDS...WEST INCREASING TO 30 KNOTS WITH GUSTS TO 35 KNOT GALES
  THIS AFTERNOON AND TONIGHT.
 
* WAVES...4 TO 7 FEET BUILDING TO 10 TO 14 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
618 
WHUS73 KIWX 241447
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1047 AM EDT TUE OCT 24 2017

LMZ043-046-242200-
/O.CON.KIWX.SC.Y.0070.000000T0000Z-171024T1800Z/
/O.CON.KIWX.GL.W.0014.171024T1800Z-171025T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1047 AM EDT TUE OCT 24 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
5 AM EDT WEDNESDAY...

* WINDS...NORTHWEST TO 30 KNOTS WITH GUSTS TO 35 KNOT GALES THIS 
  AFTERNOON AND TONIGHT. 

* WAVES...6 TO 12 FEET OCCASIONALLY TO 15 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Oct 22, 3:19 PM EDT, 34 minutes earlier.

Area forecast discussion, Oct 22, 3:19 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
319 PM EDT Sun Oct 22 2017

.SYNOPSIS...
Issued at 313 PM EDT Sun Oct 22 2017

Chances for rain will increase west of Interstate 69 tonight as a
front moves east. Rain will likely engulf the entire forecast
area Monday into Monday evening as low pressure develops into the
Great Lakes region. Rainfall amounts between 1 and 3 inches will
be possible in northeast Indiana, northwest Ohio, and south-
central Lower Michigan. Much cooler and showery weather is
expected behind this system into Tuesday and Wednesday, with highs
on Wednesday likely struggling to get out of the 40s.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 313 PM EDT Sun Oct 22 2017

Relatively weak showers were developing ahead of the front near the
IL/IN border in an area of low level theta e convergence. On Sunday
afternoon, the front was near Lincoln IL and extended northeast
toward Chicago. The upper low will move northeast across the Ohio
River Monday as the trof becomes negatively tilted and as the front
moves east. This will cause rapid cyclogenesis and a significant
deformation zone to form on the northwest section of the surface
low. Continue to favor the ECMWF which has gained support from the
NAM with the 12Z run. Heavy rain is likely over northern Indiana
into far northwest Ohio and far southern Lower Michigan. Have
coordinated with the Ohio RFC and neighboring offices in this regard
for heavy rain the possibility of an areal flood watch, but
following much discussion and reflection, decided to hold off with
the watch given very dry conditions at the onset. Also, although
rainfall amounts of 1.25 to 2.5 inches are expected, runoff
should be more gradual helping to reduce the chance for
widespread flooding concerns. Will continue to mention localized
flooding in the Hazardous Weather Outlook.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 313 PM EDT Sun Oct 22 2017

Much colder air will spread across the Upper Great Lakes region
Tuesday accompanied by lake enhanced showers with delta T values
rising to or exceeding 15C. Highs Tuesday should only be between 50
and 55, and then cooling to around 48 Wednesday as 850 mb
temperatures fall below 0C. Lowered highs Tuesday to around 50 over
most areas as 850 mb temps fall below 0C. There should be a short
break in the rain Wednesday night through Thursday night before the
next system arrives. Colder air is expected to arrive this weekend
with lows dropping close to freezing Sunday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 0200 PM EDT Sun Oct 22 2017

Clouds will continue to fill in this afternoon and evening with
rain to follow. VFR conditions will hold for a few more hours at
KSBN, while KFWA is likely VFR through part of the night. Ceilings
will need to be monitored closely after 6Z as guidance attempts
to drop ceilings lower than currently forecast. At this distance,
we opted for a more optimistic solution but will pass the note
along to the later shifts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel/Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 22, 4:07 AM EDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
407 AM EDT Sun Oct 22 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-230815-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
407 AM EDT Sun Oct 22 2017 /307 AM CDT Sun Oct 22 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy rainfall is possible Monday into Monday night. Rises on creeks
and river are possible along with localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-230815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
407 AM EDT Sun Oct 22 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions will be hazardous for small craft Monday night through
Wednesday. Gales will be possible on Tuesday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.